Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 36, NWS Memphis, TN

June 5, 2017Lake County, Obion County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 5, 2017, 3:11 PM CDT for Lake County, Obion County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 3:11 PM CDT (20:11 UTC)
Expired
Jun 5, 2017, 6:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 86 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS54 KMEG 052011
FFWMEG
TNC095-131-052315-
/O.NEW.KMEG.FF.W.0036.170605T2011Z-170605T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
311 PM CDT MON JUN 5 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Obion County in western Tennessee...
  East central Lake County in western Tennessee...

* Until 615 PM CDT

* At 311 PM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Union City, Reelfoot Lake State Park, Tiptonville, Ridgely, Troy,
  Obion, Hornbeak, Rives, Samburg, Wynnburg, Madie, Old Fremont,
  Gibbs, Moffatt, Haynes, Roneys Store, Wolverine, Sunkist Beach,
  Lassiter Corner and Mc Cutchen Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3646 8898 3627 8898 3627 8952 3640 8947

$$
1 follow-up statement
226 
WGUS74 KMEG 052234
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
534 PM CDT MON JUN 5 2017

TNC095-131-052244-
/O.CAN.KMEG.FF.W.0036.000000T0000Z-170605T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Obion TN-Lake TN-
534 PM CDT MON JUN 5 2017

...THE FLASH FLOOD WARNING FOR CENTRAL OBION AND EAST CENTRAL LAKE
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3646 8898 3627 8898 3627 8952 3640 8947

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:02 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 5, 3:02 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
302 PM CDT Mon Jun 5 2017

.DISCUSSION...

...Flash Flood Watch in effect through this evening for northern
portions of the Mid South...

A mid and upper level trough axis remains stretched across the Mid
South this afternoon and will move slowly southward tonight into
Tuesday. A Mesoscale Convective Vortex (MCV) over northeast
Arkansas this afternoon will continued to drop slowly south
overnight. This feature has helped to enhance convection and
rainfall rates over northeast Arkansas and the Missouri Bootheel
this afternoon. A stationary frontal boundary stretched across the
northern portions of the Mid South remains the focus for low level
convergence and convection this afternoon. This boundary is
forcing ascent within a very moist tropical airmass where pwats
are near 2 inches. Very heavy rainfall continues in slow moving
storms along the boundary this afternoon and this should continue
into the early evening hours. Beneath any slow moving storm,
several inches of rain will be likely and will result in flash
flooding. Considering the threat for heavy rainfall and flash
flooding will continue into the evening, plan to maintain the
existing flash flood watch through 7 pm CDT.

The frontal boundary should gradually push south later tonight and
be positioned across northern Mississippi by Tuesday morning.
Showers and thunderstorms will continue overnight along and south
of the front with the continued potential for localized heavy
rainfall.

Showers and thunderstorms will again be possible over east
Arkansas and north Mississippi on Tuesday before the front drops
south of the forecast area by Tuesday night. Once again, with the
very moist airmass in place will again need to monitor for
localized heavy rain and flash flooding over southern areas on
Tuesday.

For areas along and north of Interstate 40, a much drier airmass
will filter south with rain ending and dry weather anticipated for
Tuesday. Cooler temperatures along with much lower humidity can
also be expected.

Surface high pressure will settle over the entire area by mid week
with dry weather and below normal temperatures. Humidity levels
will also remain seasonably low providing for very comfortable
late Spring weather.

Upper level ridging should build into the region by the end of the
week and first part of next weekend. This will allow for a warm up
in temperatures and increasing humidity, but continued dry
conditions. Deep tropical moisture and high dewpoints should surge
back into the region for late in the weekend and early next week.
This will result in very warm and humid conditions along with
increasing chances for showers and thunderstorms for the end of
the extended forecast period.

JLH

&&

.AVIATION...18Z TAFs

Showers and an occasional thunderstorm will affect TAF sites this
afternoon in association with an upper level low over the Lower
Mississippi Valley. Conditions may range from VFR to MVFR
conditions at times. Temporary IFR conditions are possible within
thunderstorms. A potential for lower ceilings and visibilities are
possible later tonight producing IFR conditions. Improvement to
VFR conditions expected towards late Tuesday morning. Winds will
be light for most of the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 PM CDT this evening for Craighead-
     Greene-Lawrence-Mississippi-Poinsett.

MO...Flash Flood Watch until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...None.
TN...Flash Flood Watch until 7 PM CDT this evening for Benton TN-
     Carroll-Crockett-Dyer-Gibson-Henry-Lake-Lauderdale-Obion-
     Weakley.

&&
Hazardous weather outlook, Jun 5, 12:19 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1219 PM CDT Mon Jun 5 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061930-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1219 PM CDT Mon Jun 5 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A flash flood watch has been issued for northern portions of the
Mid South. Very heavy rainfall will be a threat with training
thunderstorms in these locations.

In addition, a few strong storms with gusty winds and heavy
rainfall will be possible across the remainder of the Mid South.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong thunderstorms are possible over north Mississippi
through mid-afternoon Tuesday. Locally heavy rainfall and strong
winds may occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flash flooding to the
National Weather Service office in Memphis Tennessee.

JLH

In the hours before

Local storm report, Jun 5, 11:27 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 AM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      1 ESE PARAGOULD         36.05N 90.49W
06/05/2017                   GREENE             AR   BROADCAST MEDIA

            ROADS FLOODED NEAR ALLEN ENGINEERING IN PARAGOULD.

&&

WLC
Local storm report, Jun 5, 12:23 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     FLASH FLOOD      4 NNW BROOKLAND         35.95N 90.62W
06/05/2017                   CRAIGHEAD          AR   911 CALL CENTER

            HIGHWAY 351 FLOODED BETWEEN COUNTY ROAD 785 AND COUNTY
            ROAD 780.

&&

PJB
Local storm report, Jun 5, 12:30 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 PM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      PARAGOULD               36.06N 90.51W
06/05/2017                   GREENE             AR   EMERGENCY MNGR

            SEVERAL ROADS CLOSED ON SOUTHEAST SIDE OF CITY DUE TO
            RISING WATER.

&&

PJB
Local storm report, Jun 5, 2:21 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      2 NW DYERSBURG          36.06N 89.40W
06/05/2017                   DYER               TN   PUBLIC

            ELLEN DRIVE FLOODED IN DYERSBURG.

&&

PJB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:52 AM CDTFlash Flood WatchMEGBenton, Carroll, Crockett, Dyer, Gibson, Henry and 4 more5 hr
Jun 5, 12:29 PM CDTFlash Flood WarningMEGDyer3 hr
Jun 5, 1:22 PM CDTFlash Flood WarningMEGDyer113 min

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.